A 78‐year‐old man presented with 3 days of fever and intermittent, diffuse abdominal pain. He also reported loose stools and decreased appetite. He had a history of coronary artery disease, atrial fibrillation, syncope, hypertension, hyperlipidemia, and diverticulosis for which he was taking metoprolol, clopidogrel, lisinopril. simvastatin, warfarin, and aspirin. The vital signs were normal and the abdomen soft but tender in both lower quadrants with mild voluntary guarding and no rebound tenderness. The rest of the exam was normal. A complete blood count and basic metabolic panel were normal, CT scanning revealed findings consistent with diverticulitis. He was placed on ciprofloxacin and metronidazole and improved. On hospital day 4, he complained of substernal cbesl pain and dyspnea. ECG revealed atrial fibrillation with rapid ventricular response. Subsequently, he became unresponsive. CPR was initialed, and torsades de pointes was noted on the monitor After 2 rounds of defibrillation, his rhythm reverted to atrial fibrillation and he regained consciousness. Review of the patient's past medical records revealed a previous ECG with a QTc interval of 490 ms.
QT prolongation poses an important challenge for hospitalists. Although long QT syndrome, either congenital or acquired, has been associated with dysrhythmias, the risk of torsades de pointes and sudden cardiac death vary considerably based on a myriad of underlying factors. The principle job of the clinician after recognizing QT prolongation is to assess and minimize the risk for the development of clinically significant dysrhythmias anc to be prepared to manage them should they arise. The long QT syndrome is defined by a defect in cardiac ion channels that leads to abnormal repolarization usually lengthening the QT interval and thus predisposing to ventricular dysrhythmias. Patients are usually asymptomatic unless palpitations, syncope, seizures, or cardiac arrest develop. Frequently, symptoms are elicited by physical or emotional stress, but they can occur without obvious inciting triggers. In patients that are symptomalic and untreated, there is a 20% mortality risk in the first year after diagnosis and up to 50% within 10 years following diagnosis. Once QT prolongation is recognized, reversible causes should be sought and eliminated and therapies aimed at minimizing adrenergic response, shortening the QTc interval, decreasing the dispersion of refractoriness, and improving the function of the ion channels employed.
QT prolongation is commonly encountered by hospilalists and necessitates a thoughtful assessment and managemenl plan to minimize clinically significant dysrhythmias.
C. Stickrath, none; A. Kamali, none; M. Anderson, none.